NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 4, 5:48 AM EST, 12 minutes earlier. Its key messages:
Area forecast discussion, Mar 4, 5:48 AM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
548 AM EST Wed Mar 4 2026
.WHAT HAS CHANGED...
540 AM Update...
Aviation discussion update and thunderstorm potential today.
255 AM Update...
Updates to the flood watch as well as expected rainfall
and flooding threat this week.
&&
.KEY MESSAGES...
1) The risk for flooding due to rounds of heavy rainfall
persists this week, especially this morning and again later
today.
2) Chances for thunderstorms Thursday and increasingly so on
Saturday. Severe weather does not look likely at this time.
3) Above normal, early summerlike temperatures in store again
today into the weekend.
&&
.DISCUSSION...
KEY MESSAGE 1...
A pesky nearly stationary boundary will remain parked across the
northern half of our forecast area today before it moves north
Thursday as a warm front. This feature and added shortwave
disturbances aloft will continue to move through which will
equate to daily rounds of rainfall.
A quasi-stationary band of showers slowly creeps south from
across northern West Virginia and southeast Ohio down across the
rest of the lowlands this morning. Fueled by upper-level
divergence, steady streams of moderate to heavy rainfall will
hose the area leading to another 0.25" to 0.75" of rainfall this
morning. The bullseye of the higher end of that range looks to
be across southeast Ohio, the Tri-State Area, and the central
lowlands. A few high resolution models show another 1.00" to
1.25" of rainfall being collected across our already saturated
soils of southeast Ohio with this round. WPC has included the
complimentary marginal risk for excessive rainfall across these
areas this morning.
The flood watch remains in effect across a bulk of the area
through 1pm today. Rises are expected, especially across
northern/central West Virginia and southeast Ohio. The basins of
most concern are the Hocking and Muskingum rivers in Ohio,
including their creeks and streams. These basins are particularly
slow to drain so impacts from any flooding will linger. Other
areas of concern are the Little Kanawha, Middle Island, and West
Fork river basins in West Virginia. It may be possible that the
watch could be extended and expanded later to cover additional
rounds of rainfall.
Another round of moderate to heavy rainfall returns later this
afternoon into tonight. Convective models show two rounds of
rain moving up from the southwest today. The first one looks to
move across the coalfields starting early this afternoon. This
one will be a west to east quasi-stationary boundary that will
soak the southern half of the area. The second round occurs
later in the afternoon as more of a quick southwest to
northeast moving complex of showers. This round is projected to
hammer the already saturated areas of southeast Ohio, Tri-State
Area, and the central/northern lowlands once again. Another
0.25" to 0.50" is projected to fall today and again tonight
across southeastern Ohio. This would further exacerbate any
flooding as well as start flooding in areas that were already on
the edge from the morning system.
Thursday currently looks like a very similar scenario as today,
only the warm front is projected to be farther north allowing
for a warm sector to trigger some convection alongside the
moderate to heavy showers. Another 0.10" to 0.30" of rainfall
could be achieved with any showers and thunderstorms.
A brief reprieve looks promising Friday outside of lingering
light rain or drizzle across the area, but the weekend looks
active with showers and thunderstorms possible on Saturday and
maybe even Sunday. Long-term outlook remains wet and active with
another stubborn front hanging around the area next week.
KEY MESSAGE 2...
540 AM Update...
Thunderstorms are possible this afternoon along a nose of
300-500 J/Kg CAPE. Not optimistic in widespread or even
scattered thunderstorm coverage, due to the amount of cloud
cover, but shear will be in excess of 40 to 60 knots, which may
either allow for longevity of any clear air cells or completely
knock them down. SPC has a marginal risk for severe just west of
our KY counties for damaging winds and hail. There is a chance
that this may be expanded eastward into our area, but confidence
is lower for any concerning storm severity. Lingering rainfall
this morning may impeded any organized convection that would
occur this afternoon.
255 AM Update...
An advancing front from the west gives us chances for scattered
thunderstorms Thursday, especially in the evening given a
generous warm sector. Not highly optimistic in much convection
though as CAPE is very meager (between 300 and 600 J/Kg). Shear
is however between 40 and 60 knots. Anything that forms though
would mostly rely on forcing from a front. Likely will only have
an isolated storm or two with heavy rainfall. Currently not
looking at severe weather right now for Thursday.
Saturday however, looks decent for thunderstorms with a cold
front plowing through a generous warm sector. CAPE and forcing
look adequate to support some scattered thunderstorms Saturday
afternoon and evening. Saturday is still a bit too far out to
get into details of hazards, but this time of year we are
always prone to small hail (low freezing level), damaging
winds, and heavy rainfall.
KEY MESSAGE 3...
Stout dome of high pressure across the southeastern CONUS will
build a ridge pattern over the area leading to well above
normal temperatures through the week into the weekend. The
lowlands will likely see temperatures well into the 70s Thursday
through Saturday with 80 degrees being possible Friday and
Saturday. Next week looks to be above normal temperature-wise.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Widespread MVFR, IFR, and LIFR conditions will impact the area
this morning as moderate to heavy rain, dense fog, and low
ceilings traverse the forecast area. A quasi-stationary band of
showers slowly creeps south from across northern West Virginia
and southeast Ohio down across the rest of the lowlands this
morning. This feature will impact the area from now until ~14-15z
when a brief lull occurs. Improvement to VFR or MVFR may occur
this morning as rain tapers off, but low clouds and some patchy
fog may keep locations from seeing full VFR.
Expecting conditions to worsen again in the afternoon with
rounds of heavy rainfall and maybe even isolated thunderstorms
will lead to more MVFR or IFR conditions across the area.
Confidence is not high for thunderstorms, but allowed VCTS at
HTS and CRW this afternoon as these will be the sites where it
is more possible. CRW and HTS will likely see the heaviest
rainfall arrive between ~17z and ~20z. PKB, CKB, and EKN will
see it between ~20z and ~00z, possibly longer for PKB. LIFR or
fog is probable early in between heavier bursts of rainfall,
especially the sheltered valleys of CRW and EKN.
Winds will be light to calm this morning, becoming light and
S'rly by afternoon.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...
FORECAST CONFIDENCE: HIGH
ALTERNATE SCENARIOS: Timing of lower CIGs and rain may vary
from the forecast. Timing of improvement to VFR and ending time
of rainfall this morning may also vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE WED 03/04/26
UTC 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
EST 1HRLY 05 06 07 08 09 10 11 12 13 14 15 16
CRW CONSISTENCY H L L H M M M H M M M M
HTS CONSISTENCY H M H M M M H H H H M H
BKW CONSISTENCY H H H H M H H H H H H H
EKN CONSISTENCY H L M H M M H M M M M M
PKB CONSISTENCY H H H M M M M M M M H M
CKB CONSISTENCY M H M H H H H M M M M M
AFTER 12Z THURSDAY...
Numerous chances of rain throughout the week, leading to
potential IFR conditions each day in reduced visibility. There
are chances for thunderstorms Thursday afternoon and evening as
well as again on Saturday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch until 1 PM EST this afternoon for WVZ005>011-
013>020-026>032-039-040-517>526.
OH...Flood Watch until 1 PM EST this afternoon for OHZ066-067-075-
076-083>087.
KY...Flood Watch until 1 PM EST this afternoon for KYZ101>103-105.
VA...None.
&&
DISCUSSION...LTC
AVIATION...LTCSpecial weather statement, Mar 4, 3:59 AM EST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Charleston WV
359 AM EST Wed Mar 4 2026
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-
024>032-034-039-040-515>526-041230-
Greenup-Carter-Boyd-Lawrence-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-Taylor-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
Including the cities of Flatwoods, Russell, Raceland, Grayson,
Grayson Lake State Park, Carter Caves State Park, Olive Hill,
Ashland, Cannonsburg, Louisa, Yatesville Lake State Park,
New Lexington, Crooksville, Somerset, McConnelsville, Stockport,
Athens, Marietta, Belpre, Jackson, Wellston, Oak Hill, McArthur,
Hamden, Pomeroy, Gallipolis, Ironton, Lake Vesuvius, South Point,
Kenova, Ceredo, Wayne, Huntington, Point Pleasant, New Haven,
Ravenswood, Ripley, Parkersburg, Vienna, St. Marys, Belmont,
Paden City, Sistersville, Middlebourne, Harts, Alum Creek,
Hamlin, Teays Valley, Hurricane, Charleston, South Charleston,
Saint Albans, Spencer, Elizabeth, Grantsville, Harrisville,
Pennsboro, West Union, Williamson, Logan, Chapmanville, Man,
Madison, Clay, Sutton, Gassaway, Burnsville, Glenville, Weston,
Clarksburg, Bridgeport, Grafton, Mullens, Oceana, Pineville,
Buckhannon, Philippi, Belington, Bradley, Prosperity, Sophia,
Beckley, Fayetteville, Montgomery, Meadow Bridge, Summersville,
Craigsville, Birch River, Richwood, Holly River State Park,
Webster Springs, Cowen, Snowshoe, Marlinton, Elkins, and Harman
359 AM EST Wed Mar 4 2026
..............AREAS OF PATCHY DENSE FOG THIS MORNING.............
Areas of patchy dense fog have formed across many of the river
and mountain valleys after recent rainfall and cooling temperatures.
Additional rounds of moderate to heavy rain are moving across the
area this morning. The dense fog will likely be worse in between
the heavier showers.
Visibility will be restricted in any areas of fog and could be as
low as half a mile or less in spots. Exercise caution traveling
this morning. Please slow down and leave extra room between other
vehicles.